Alert archive / South Dakota / Freeze Warnings in 2021
Freeze Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this freeze warning at May 27, 2021, 2:46 PM CDT for 12 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at May 28, 2021, 3:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2021, 2:46 PM CDT (19:46 UTC)
- In effect from
- May 28, 2021, 3:00 AM CDT
- Expired
- May 28, 2021, 8:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521 WWUS73 KABR 271946 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 246 PM CDT Thu May 27 2021 SDZ003-004-009-272100- /O.CAN.KABR.FZ.A.0001.210528T0600Z-210528T1300Z/ Corson-Campbell-Walworth- Including the cities of McIntosh, Herreid, and Mobridge 246 PM CDT Thu May 27 2021 /146 PM MDT Thu May 27 2021/ ...FREEZE WATCH IS CANCELLED... A mostly cloudy sky is expected tonight, which will limit temperatures from dropping to freezing. $$ MNZ039-SDZ005>008-010-011-280400- /O.UPG.KABR.FZ.A.0001.210528T0600Z-210528T1300Z/ /O.NEW.KABR.FZ.W.0001.210528T0800Z-210528T1300Z/ Traverse-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Including the cities of Wheaton, Eureka, Aberdeen, Britton, Sisseton, Ipswich, and Webster 246 PM CDT Thu May 27 2021 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...In South Dakota, McPherson, Brown, Marshall, Roberts, Edmunds and Day Counties. In Minnesota, Traverse County. * WHEN...From 3 AM to 8 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MNZ046-SDZ018>023-280400- /O.NEW.KABR.FZ.W.0001.210528T0800Z-210528T1300Z/ Big Stone-Spink-Clark-Codington-Grant-Hamlin-Deuel- Including the cities of Ortonville, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 246 PM CDT Thu May 27 2021 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...In South Dakota, Spink, Clark, Codington, Grant, Hamlin and Deuel Counties. In Minnesota, Big Stone County. * WHEN...From 3 AM to 8 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ SD
2 follow-up statements
646 WWUS73 KABR 280211 AAA NPWABR URGENT - WEATHER MESSAGE...UPDATED National Weather Service Aberdeen SD 911 PM CDT Thu May 27 2021 MNZ039-046-SDZ005>008-010-011-018>023-281300- /O.CON.KABR.FZ.W.0001.210528T0800Z-210528T1300Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Spink-Clark-Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 911 PM CDT Thu May 27 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...In South Dakota, McPherson, Brown, Marshall, Roberts, Edmunds and Day Counties. In Minnesota, Traverse County. * WHEN...From 3 AM to 8 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. && $$ Mohr
739 WWUS73 KABR 281234 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 734 AM CDT Fri May 28 2021 MNZ039-046-SDZ005>008-010-011-018>023-281345- /O.EXP.KABR.FZ.W.0001.000000T0000Z-210528T1300Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Spink-Clark-Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 734 AM CDT Fri May 28 2021 ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures are slowly warming this morning, and should top out in the low to mid 60s across much of the area this afternoon. $$ KF
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this freeze warning went out at May 27, 12:31 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 27, 12:31 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1231 PM CDT Thu May 27 2021
.UPDATE...
Issued at 1058 AM CDT Thu May 27 2021
The current forecast looks good overall. The only significant
change was to increase pops from the James River valley and points
east through this afternoon.
&&
.SHORT TERM...(Today through Friday Afternoon)
Issued at 315 AM CDT Thu May 27 2021
Rain and temperatures are the main issues for the short range. Upper
trof entering SD will advect across the state today. As the system
moves east it'll maintain a baroclinic zone across the CWA. Despite
disappointing rainfall so far, the slow movement of the system aloft
should provide for some decent rainfall amounts by the end of the
day. Some snow may mix in later today as temps aloft cool
some, but not expecting any accumulations at this point
given forecast sfc temps. Overnight as the pcpn ends we should
gradually reduce the clouds, especially over the northern CWA. And
this could present a problem with increasing chances for a
frost/light freeze, particularly over the northern CWA. So will
continue to evaluate and discuss with adjacent offices to determine
the best course of action. In any event it's likely some areas will
drop to near or even below freezing overnight, provided we lose the
sky cover. Current forecast lows are around 4 standard deviations
below normal. Temperatures will likely see only modest rises today
due to plentiful sky cover, widespread rain and slight CAA. S/W
ridging behind departing system will allow for more sun and
moderating temperatures on Friday, but temperatures will still be
below average. Dry conditions are also expected.
.LONG TERM...(Friday Evening through Wednesday)
Issued at 315 AM CDT Thu May 27 2021
Another round of rain showers will start to move in from western
SD at 00Z Saturday, becoming likely west of the Missouri River prior
to daybreak, and across the rest of the area during the daytime
hours Saturday. Can't completely rule out the potential for an
isolated thunderstorm, especially over central portions of SD. This
will be closer to the surface low over southwestern SD that will be
filling in as it moves over south central SD. The cold front will
only slowly push east, and finally to our southeast after a
secondary shortwave sinks across SD Monday. Mainly dry weather is
expected Sunday morning through the end of the period. Will need to
wait and see if this holds true, as there is some discrepancies
midweek. Another wave, in the otherwise northwesterly flow aloft,
Tuesday night into Wednesday. At the surface, low pressure over
southern Manitoba at 12Z Tuesday will push another cold front across
our area Tuesday night. Expect slowly rising high temperatures
through the period, topping out near 80 degrees by Wednesday, and in
the low 80s Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1229 PM CDT Thu May 27 2021
Terminals KABR,KATY,KPIR,KMBG
MVFR, and at times, IFR conditions can be expected through the
valid taf period for all terminals. Some improvement may be
possible during the morning hours for the terminals of KATY and
KABR.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Freeze Watch from late tonight through Friday morning for
SDZ003>011.
MN...Freeze Watch from late tonight through Friday morning for MNZ039.
&&
UPDATE...SD
SHORT TERM...TDK
LONG TERM...KF
AVIATION...SDHazardous weather outlook, May 27, 2:20 PM CDT, 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 220 PM CDT Thu May 27 2021 MNZ039-046-SDZ005>008-010-011-018>023-281930- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Spink-Clark-Codington-Grant-Hamlin-Deuel- 220 PM CDT Thu May 27 2021 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Areas of frost and freezing temperatures are possible overnight and into Friday morning. Please protect sensitive vegetation if possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-004-009-015>017-033>037-045-048-051-281930- Corson-Campbell-Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes- Hyde-Hand-Jones-Lyman-Buffalo- 220 PM CDT Thu May 27 2021 /120 PM MDT Thu May 27 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:26 AM CDT | Freeze Watch | ABR | Brown, Campbell, Corson, Day, Edmunds, McPherson and 3 more | 11 hr |
Nearby
Freeze Warnings in South Dakota, 2021Freeze Warnings in Minnesota, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.